New Jersey, 2008

Flood in New Jersey, September 28, 2008

September 28, 2008 · NWS PHI · 1 event in 1 county or zone

A low pressure system moved westward into the Carolinas on the night of the 25th. The humid air mass in the warm sector of this low was pushed northwest into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system moved westward into the Carolinas on the night of the 25th. The humid air mass in the warm sector of this low was pushed northwest into the region. A cold front that moved through New Jersey during the night of the 28th, helped trigger showers and thunderstorms with heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 28, 6:34 PM EST, 16 minutes earlier.

Area forecast discussion, Sep 28, 6:34 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
734 PM EDT SUN SEP 28 2008

.SYNOPSIS...
WEAK LOW PRESSURE WAS LOCATED OVER OUR REGION THIS AFTERNOON.  THE
LOW WILL DRIFT TO THE EAST AND OFF THE COAST TONIGHT, PULLING A
FRONTAL BOUNDARY WITH IT.  WEAK HIGH PRESSURE IS FORECAST TO BUILD
IN FROM THE WEST FOR MONDAY AND EARLY TUESDAY.  A STRONG COLD FRONT
IS EXPECTED TO APPROACH FROM THE NORTHWEST ON TUESDAY NIGHT, AND IT
SHOULD PASS THROUGH OUR REGION EARLY ON WEDNESDAY.  ANOTHER COLD
FRONTAL PASSAGE IS ANTICIPATED FOR FRIDAY, WITH STRONG HIGH PRESSURE
FOLLOWING FOR NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A WEAK SURFACE LOW WAS LOCATED OVER SOUTHEASTERN PENNSYLVANIA THIS
AFTERNOON.  THE LOW WILL DRIFT TO THE EAST AND OFF THE COAST THIS
EVENING.

A SLOW MOVING CONVERGENCE ZONE REMAINED TO THE NORTH OF THE LOW AT
MID AFTERNOON AND IT WAS PRODUCING HEAVY RAIN IN THE POCONOS AND IN
PARTS OF NORTHWESTERN NEW JERSEY.  EARLIER IN THE DAY, AROUND TWO TO
FOUR INCHES OF RAIN HAD FALLEN IN PARTS OF THE LEHIGH VALLEY AND
UPPER BUCKS COUNTY.  WE RECEIVED A REPORT OF 2.57 INCHES FROM
SPRINGTOWN IN UPPER BUCKS COUNTY.  THE LEHIGH VALLEY INTERNATIONAL
AIRPORT RECEIVED A TOTAL OF 3.56 INCHES THROUGH MID AFTERNOON.
THERE WAS SOME ROADWAY AND POOR DRAINAGE AREA FLOODING IN THAT AREA
THIS AFTERNOON, AND THERE WAS SOME MINOR FLOODING ALONG THE MONOCACY
CREEK IN BETHLEHEM.  FORTUNATELY, THE ANTECEDENT CONDITIONS WERE
QUITE DRY.

WITH A FAIR AMOUNT OF LOW LEVEL MOISTURE, THE SURFACE LOW, AND A
WEAK IMPULSE OVERHEAD, WE SHOULD CONTINUE TO SEE NUMEROUS SHOWERS IN
OUR REGION INTO THIS EVENING.  THE SHOWERS WILL BE EFFICIENT RAIN
PRODUCERS.  GUIDANCE CONTINUES TO SUGGEST THAT THE BRUNT OF THE RAIN
INTO THIS EVENING WILL FALL ACROSS OUR NORTHERN COUNTIES.

AS THE LOW MOVES FARTHER OFF THE COAST TONIGHT, WE WILL GRADUALLY
DECREASE THE POPS IN THE FORECAST.  WITH THE CLOUD COVER EXPECTED TO
HOLD INTO MONDAY MORNING, TEMPERATURES ARE NOT EXPECTED TO DROP MUCH
OVERNIGHT, EVEN AS A LIGHT NORTH TO NORTHWEST WIND DEVELOPS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
AS WEAK HIGH PRESSURE BUILDS IN FROM THE WEST FOR MONDAY, WE SHOULD
SEE SOME CLEARING DURING THE COURSE OF THE DAY.  THE WEAK HIGH WILL
CONTINUE TO INFLUENCE OUR REGION ON MONDAY NIGHT INTO EARLY TUESDAY,
BEFORE OUR NEXT SYSTEM BEGINS TO APPROACH FROM THE WEST.

AN UPPER LEVEL LOW WAS LOCATED OVER MANITOBA THIS AFTERNOON.  THE
LOW WILL BEGIN TO DROP OVER THE GREAT LAKES REGION LATE ON MONDAY
AND IT SHOULD REMAIN THERE THROUGH TUESDAY AND WEDNESDAY, AS A
RESULTING LONG WAVE TROUGH STARTS TO DEVELOP OVER THE EASTERN
STATES.  A COLD FRONT, WILL WORK ITS WAY ACROSS EASTERN
PENNSYLVANIA, NORTHEASTERN MARYLAND, DELAWARE AND NEW JERSEY EARLY
ON WEDNESDAY.  SHOWERS ARE EXPECTED TO PRECEDE AND ACCOMPANY THE
FRONT FROM TUESDAY NIGHT INTO WEDNESDAY.  SOME OF THE SHOWERS MAY
BEGIN TO AFFECT OUR NORTHWEST COUNTIES AS EARLY AS TUESDAY AFTERNOON.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS THE LONG WAVE TROUGH BECOMES BETTER ESTABLISHED OVER THE EASTERN
STATES FOR WEDNESDAY NIGHT, THURSDAY AND THURSDAY NIGHT, WE WILL BE
IN A NORTHWEST FLOW, WITH SEASONABLE TEMPERATURES, AS WELL AS SOME
CUMULUS AND STRATOCUMULUS OVERHEAD, ESPECIALLY OVER OUR NORTHERN
COUNTIES.

ANOTHER COLD FRONT IS EXPECTED TO ARRIVE ON FRIDAY, WITH A LARGE
AUTUMNAL AREA OF HIGH PRESSURE EXPECTED FOR NEXT WEEKEND.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
A SMALLER SCALE LOW PRESSURE SYSTEM WILL CONTINUE TO EXIT EASTERN
PENNSYLVANIA AND NORTHERN NEW JERSEY EARLY THIS EVENING. NUMEROUS
SHOWERS AND EVEN AN ORGANIZED LINE OF THUNDERSTORMS OCCURRED IN
ADVANCE OF THIS FEATURE, WITH LOCALLY TORRENTIAL RAINFALL. THE
LEFTOVERS OF THE CONVECTIVE LINE CONTINUES TO MOVE ACROSS SOUTHERN
NEW JERSEY, HOWEVER A WEAKENING TREND HAS BEEN NOTED. ELSEWHERE,
SOME SHOWERS REMAIN WITH THE MOST ORGANIZED ACTIVITY ACROSS
NORTHERN NEW JERSEY. THIS MAY BUILD SOUTHWARD INTO KTTN AND KPNE
FOR A TIME THIS EVENING, AND WE WILL MONITOR FOR ANY RENEWED CLOUD
TO GROUND LIGHTNING STRIKES. BEHIND THIS SURFACE LOW AND TRAILING
COLD FRONT, A LIGHT NORTHERLY WIND HAS DEVELOPED ACROSS MANY AREAS
WHICH IS TRYING TO PULL SOME DRIER AIR SOUTHWARD. THIS CAN BE SEEN
VIA SATELLITE IMAGERY AS CLOUDS HAVE THINNED OUT ACROSS SOUTH-
CENTRAL PENNSYLVANIA. AS A RESULT, WE MAY SEE A CONTINUED
IMPROVEMENT IN THE CEILINGS FOR A TIME. THE FORECAST CHALLENGE IS
THEN THE EXTENT OF CLOUDS THROUGH THE OVERNIGHT. FORECAST
SOUNDINGS CONTINUE TO SHOW SOME DRYING TAKING PLACE FROM THE TOP
DOWN. THIS WOULD SUGGEST THAT SOME LOW-LEVEL CLOUDS WILL HANG ON
AND THE MOS GUIDANCE LEANS THIS WAY. THERE DOES NOT APPEAR TO BE A
LOT OF WIND TO REALLY DRIVE MUCH DRIER AIR INTO OUR AREA THROUGH
THE OVERNIGHT, THEREFORE WE ARE MAINTAINING A GOOD DEAL OF
CLOUDINESS AROUND. THERE COULD BE JUST ENOUGH WIND ESPECIALLY FROM
LATE THIS EVENING ON TO PREVENT DENSE FOG, BUT NEVERTHELESS, GIVEN
THAT SEVERAL AREAS PICKED UP A DECENT AMOUNT OF RAIN, WE STILL
CARRIED SOME FOG OVERNIGHT AND EARLY MONDAY MORNING.

FOR MONDAY, WE ARE ANTICIPATING TO START OUT WITH CLOUDS AND PERHAPS
SOME FOG, HOWEVER ADDITIONAL DRYING ARRIVES FROM THE NORTH AND WEST
WITH TIME. THIS SHOULD SCOUR OUT A GOOD DEAL OF THE LINGERING
LOW-LEVEL MOISTURE AND ALLOW CLOUDS TO THIN AND CEILINGS TO RISE
TOWARD MIDDAY. ENOUGH DRYING LOOKS TO ARRIVE TO REALLY THIN
THE CLOUDS OUT BY EVENING.

OUTLOOK...
A WEAK AREA OF HIGH PRESSURE BUILDS IN MONDAY NIGHT. THIS WILL
QUICKLY MOVE TO THE EAST AS A FAIRLY VIGOROUS SYSTEM DIVES
SOUTHEASTWARD ACROSS THE GREAT LAKES REGION MONDAY NIGHT. THIS WILL
DRIVE A COLD FRONT OUR WAY TUESDAY WITH THE ACTUAL FRONT PROBABLY
NOT MOVING THROUGH OUR AREA UNTIL LATE TUESDAY NIGHT AND WEDNESDAY
MORNING. THERE IS A GOOD CHANCE OF SHOWERS AND PERHAPS SOME THUNDER
ACCOMPANYING THIS FRONT. FOLLOWING THE FRONT, AN UPPER-LEVEL
DISTURBANCE MAY REMAIN CLOSE TO THE AREA THROUGH THURSDAY BEFORE
WEAKENING AND SLIDING TO THE EAST FRIDAY.

&&

.MARINE...
KYLE CONTINUES TO MOVE TO THE NORTH AND IT PASSED DIRECTLY OVER BUOY
44011 WELL EAST OF CAPE COD WITH A GUST OF 70 KNOTS AND A PRESSURE
THAT IS DOWN TO 29.15. SEE LATEST INFORMATION FROM THE NATIONAL
HURRICANE CENTER.

THE LOW PRESSURE THAT HAS TAKEN DAYS TO GET THIS FAR NORTH IS MOVING
THROUGH PA AND WILL BECOME PART OF THE ENVIRONMENT ASSOCIATED WITH
KYLE OVERNIGHT. UPPER SHORT WAVE IS ALSO HELPING TO KICK THE WEAK
LOW AND KYLE FARTHER OFFSHORE. OUR SEAS CONTINUE UP AROUND 8 FT BUT
IN LONG PERIOD 12 SECOND SWELLS. THE TREND WILL BE FOR THE SEAS TO
CONTINUE TO LAY DOWN BUT WELL HAVE ANOTHER GO AROUND WITH SMALL
CRAFT ADVISORIES FOR SEAS. WINDS ARE NO ISSUE NOW OR FOR THE NEXT
SEVERAL DAYS.

THE LATEST WAVE MEASURING LOCATIONS HAVE 4 FT AT AVALON...3 FEET AT
LONG BEACH ISLAND AND 2 FEET AT OCEAN GROVE. BETHANY BEACH 3 FEET
AND THE LOWER DELAWARE BAY LESS THAN 1 FOOT. CAPE MAY FERRY REPORT
IS FOR LIGHT SEAS AND WINDS.

THE UPPER PATTERN IS CHANGING AND IT WILL TAKE THE COLD FRONT
OFFSHORE LATE THIS EVENING WITH SOME COLD AIR ADVECTION AT 80H AND
THERE MAY BE A SUNRISE GUST TO AROUND 15 OR 20 KTS BUT ONLY BRIEFLY.
WEAK HIGH PRESSURE WILL FILL IN BEHIND THE FRONT AND THEN ANOTHER
LOW OVER THE OHIO VALLEY MONDAY NIGHT WILL MOVE TO THE COAST WITH
ITS COLD FRONT MOVING OFFSHORE WEDNESDAY AFTERNOON. WINDS WILL BE A
LITTLE STRONGER THIS TIME AS MODERATE COLD AIR RUSHES IN BEHIND THE
FRONT. A DEEP UPPER LOW IS FORECAST TO REMAIN OVER THE EASTERN U.S.
AS A STRONG RIDGE BUILDS IN THE EAST.

RIP CURRENTS...
LONG PERIOD SWELLS CONTINUE TO REACH THE BEACHES AND PLACES OUR RISK
FOR RIP CURRENTS IN THE MODERATE RANGE. SOME IMPROVEMENT WILL TAKE
PLACE BUT REMEMBER IF YOU PLAN TO GO IN THE WATER DURING THE DAY
MAKE SURE YOU ARE NEAR SOMEONE...DONT GO IN AT NIGHT OR ALONE.

RIP CURRENTS ARE TRICKY BUSINESS AND CAN CATCH YOU TOTALLY BY
SURPRISE BECAUSE EVENT THOUGH THERE MAY BE A LOW RISK...RIP CURRENTS
ARE ALWAYS PRESENT ON SOME BEACHES ESPECIALLY AROUND PIERS
JETTIES.

AFTER TODAY, THE THREAT IS EXPECTED TO DROP TO MODERATE. THAT SHOULD
DO IT FOR THE RIP CURRENT SEASON, WHICH ENDS THE LAST DAY OF
SEPTEMBER AND RESUMES AGAIN AROUND MEMORIAL DAY 2009.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 10 AM EDT MONDAY
     FOR ANZ450>455.

&&

SYNOPSIS...IOVINO
NEAR TERM...IOVINO
SHORT TERM...IOVINO
LONG TERM...IOVINO
AVIATION...GORSE
MARINE...EBERWINE
Hazardous weather outlook, Sep 28, 2:30 PM EST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
330 PM EDT SUN SEP 28 2008

NJZ001-007>010-PAZ054-055-062-291000-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-CARBON-MONROE-NORTHAMPTON-
330 PM EDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA
AND PARTS OF NORTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PERIODS OF HEAVY RAIN DURING THE BALANCE OF THIS AFTERNOON AND INTO
THE EARLY EVENING HOURS MAY RESULT IN LOCALIZED FLOODING OF ROADWAYS
AND AREAS OF POOR DRAINAGE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>003-MDZ008-012-015-019-020-NJZ012-013-015>023-027-PAZ060-061-
067>071-291000-
NEW CASTLE-KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-MIDDLESEX-WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
SOUTHEASTERN BURLINGTON-BERKS-LEHIGH-CHESTER-MONTGOMERY-BUCKS-
DELAWARE-PHILADELPHIA-
330 PM EDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN PENNSYLVANIA,
CENTRAL AND SOUTHERN NEW JERSEY, DELAWARE AND NORTHEASTERN MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-291000-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
330 PM EDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW JERSEY SHORE AND THE
DELAWARE BEACHES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A HIGH RISK OF DANGEROUS RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-291000-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
330 PM EDT SUN SEP 28 2008

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 10 AM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS OF NEW
JERSEY AND DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-291000-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
330 PM EDT SUN SEP 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 28, 3:39 PM EST, 3 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
439 PM EDT SUN SEP 28 2008

DEZ001-NJZ017>019-PAZ067>071-282245-
NEW CASTLE-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...GLASSBORO...CAMDEN...
CHERRY HILL...MOORESTOWN...MOUNT HOLLY...WEST CHESTER...
NORRISTOWN...DOYLESTOWN...MEDIA...PHILADELPHIA
439 PM EDT SUN SEP 28 2008

SCATTERED SHOWERS AND THUNDERSTORMS EXTENDED FROM PHILADELPHIA TO
NEAR ELKTON MARYLAND AND WAS MOVING SLOWLY TO THE EAST. HEAVY RAIN
AND DANGEROUS CLOUD TO GROUND LIGHTNING ARE LIKELY WITH THE
STRONGER STORMS. THE HEAVY RAIN COULD ALSO CAUSE PONDING OF WATER
ON ROADWAYS AND POOR DRAINAGE AREAS. THE GREATEST CONCENTRATION OF
THUNDERSTORMS WILL AFFECT PORTIONS OF PHILADELPHIA, SOUTHERN
BUCKS, DELAWARE, BURLINGTON, CAMDEN AND GLOUCESTER COUNTIES
THROUGH 630 PM.

NIERENBERG
Local storm report, Sep 28, 4:17 PM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
517 PM EDT SUN SEP 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      FERNDALE                40.53N 75.18W
09/28/2008                   BUCKS              PA   EMERGENCY MNGR

            SEVERAL ROADS REPORTED TO BE WASHED IN NOCKAMIXON TWP,
            INCLUDING PORTIONS OF ROUTE 611 NORTH OF ROUTE 412. ALSO,
            A SMALL STREAM OVERFLOWED ITS BANKS AND FLOODED A YARD.

&&

ROBERTSON
Special weather statement, Sep 28, 4:27 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
527 PM EDT SUN SEP 28 2008

NJZ013-015-017>020-022-027-282300-
ATLANTIC NJ-CAMDEN NJ-GLOUCESTER NJ-MERCER NJ-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-SOUTHEASTERN BURLINGTON NJ-
WESTERN MONMOUTH NJ-
527 PM EDT SUN SEP 28 2008

...STRONG THUNDERSTORMS WILL AFFECT ATLANTIC...BURLINGTON...
CAMDEN...GLOUCESTER...MERCER...MONMOUTH AND OCEAN COUNTIES...

AT 526 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WHICH EXTENDED FROM NEAR
MERCERVILLE...TO MOUNT HOLLY...TO CHERRY HILL...TO TURNERSVILLE. THE
LINE WAS MOVING SLOWLY EAST AT 10 MPH. THE THUNDERSTORMS WILL BE NEAR
JOBSTOWN...PEMBERTON AROUND 545 PM...GEORGETOWN...WRIGHTSTOWN AROUND
600 PM...MCGUIRE AFB...BROWNS MILLS AROUND 615 PM...NEW
EGYPT...CREAM RIDGE AROUND 630 PM...WOODRUFF AND SIX FLAGS THEME
PARK AROUND 645 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

NIERENBERG
Local storm report, Sep 28, 5:21 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
621 PM EDT SUN SEP 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     FLOOD            BETHLEHEM               40.63N 75.37W
09/28/2008                   NORTHAMPTON        PA   TRAINED SPOTTER

            SOME FLOODING OF POOR DRAINAGE AREAS AND ROADS WAS
            REPORTED IN THE BETHLEHEM AREA. ALSO, THERE WAS SOME
            MINOR FLOODING ALONG THE MONOCACY CREEK.

0300 PM     FLASH FLOOD      FERNDALE                40.53N 75.18W
09/28/2008                   BUCKS              PA   EMERGENCY MNGR

            SEVERAL ROADS REPORTED TO BE WASHED OUT IN NOCKAMIXON
            TOWNSHIP, INCLUDING PORTIONS OF ROUTE 611 NORTH OF ROUTE
            412. ALSO, A SMALL STREAM OVERFLOWED ITS BANKS AND
            FLOODED A YARD.

0443 PM     HEAVY RAIN       PHILADELPHIA            40.01N 75.13W
09/28/2008  M1.17 INCH       PHILADELPHIA       PA   ASOS

            1.17 INCHES OF RAIN WAS MEASURED AT THE NORTHEAST
            PHILADELPHIA AIRPORT IN 30 MINUTES.

0515 PM     HEAVY RAIN       3 NW CROSSWICKS         40.18N 74.68W
09/28/2008  M1.50 INCH       MERCER             NJ   TRAINED SPOTTER

            1.50 INCHES OF RAIN WAS MEASURED IN 20 MINUTES NEAR
            YARDVILLE.

&&

ROBERTSON/GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Middlesex

When
September 28, 6:50 PM EST to 9:00 PM EST
Where
Middlesex County, Edison to 1.03 mi ESE of Camp Kilmer
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.520, -74.400

Showers and thunderstorms with heavy rain caused poor drainage flooding. Street flooding occurred in Edison. Fire departments were dispatched to rescue trapped motorists. Flooding occurred along Interstate 287 near Society Hill. Two lanes were closed because of flooding. Event precipitation totals included 2.08 inches in Middlesex and 1.83 inches in Deans.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2008Every state in 2008This day in weather historyWarnings in New Jersey, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 136139.